Paroxetine, an antidepressant drugs may provoke emotional disorders that persist after discontinuation

Three patients (two men and a woman) were referred to the Affective Disorders Program of the University of Bologna for paroxetine postwithdrawal symptoms. Patients were treated with paroxetine (from 20 to 60 mg/day) respectively for major depressive disorders, panic disorder with agoraphobia, and anxious depression complicated by panic disorder with agoraphobia.

In all cases, treatment was prolonged way beyond the current recommendations and it last form 4 years (two patients) and 12 years. When paroxetine was discontinued, patients developed severe symptoms such as: pathologic gambling with mania features, agitation, depersonalization, generalized anxiety, physical weakness, , sleep difficulties, trembling and .

In all cases, withdrawal symptoms were successfully treated with Cognitive Behavioral Therapy (CBT) adopted for discontinuation symptoms. The protocol includes from 6 to 16 weekly 1-hour sessions encompassing explanatory therapy, aimed to providing accurate information on withdrawal and reassurance, monitoring the withdrawal symptom by using a structured diary, life style modification, homework exposure for avoidance patterns and Well-being therapy.    

These 3 cases illustrate the usefulness of a specific CBT approach to persistent paroxetine postwithdrawal disorders. They should be interpreted with caution since symptoms may have disappeared spontaneously, even though the clinical evolution would suggest unlikeliness of spontaneous remission.


Explore further

Mindfulness, cognitive therapy beneficial in diabetes

More information: Belaise C, Gatti A, Chouinard VA, Chouinard G. "Persistent Postwithdrawal Disorders Induced by Paroxetine, a Selective Serotonin Reuptake Inhibitor, and Treated with Specific Cognitive Behavioral Therapy." Psychother Psychosom 2014;83:247-248
Provided by Journal of Psychotherapy and Psychosomatics
Citation: Paroxetine, an antidepressant drugs may provoke emotional disorders that persist after discontinuation (2014, September 4) retrieved 14 October 2019 from https://medicalxpress.com/news/2014-09-paroxetine-antidepressant-drugs-provoke-emotional.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
2 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more